Psychiatric and sexual disorders induced by apomorphine in Parkinson's disease

Clin Neuropharmacol. 1997 Apr;20(2):140-7. doi: 10.1097/00002826-199704000-00005.

Abstract

A similar pattern of psychosexual disorders has been observed after long-term treatment with levodopa therapy in four male parkinsonian patients treated with apomorphine for severe on-off motor fluctuations. An acute episode in each case had led them to the hospital in the context of a psychiatric emergency (after punishable sexual acts in two cases). In each case, this episode had been preceded by an increase of self-administered apomorphine, whereas other antiparkinsonian drugs remained unchanged. Questioning had revealed psychosexual disturbances as early as the onset of apomorphine treatment, which tended to progressively worsen with the number of apomorphine daily doses. A decrease in the dosage of apomorphine had been followed by the improvement of the psychiatric condition without worsening of the motor status. Recurrence of psychiatric disorders with similar features had been observed when two patients again increased the number of apomorphine daily injections. The absence of somatic manifestations when apomorphine treatment was withdrawn or reduced, with persistence of psychosexual disturbances, could suggest a psychological dependence from the drug.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Antiparkinson Agents / administration & dosage
  • Antiparkinson Agents / adverse effects*
  • Apomorphine / administration & dosage
  • Apomorphine / adverse effects*
  • Dopamine Agonists / administration & dosage
  • Dopamine Agonists / adverse effects*
  • Drug Overdose
  • Humans
  • Male
  • Middle Aged
  • Parkinson Disease / drug therapy*
  • Self Administration
  • Sexual Dysfunctions, Psychological / chemically induced*

Substances

  • Antiparkinson Agents
  • Dopamine Agonists
  • Apomorphine